Cough

NoDuck
NoDuck Member Posts: 134
New side effect. Hubby started last night with a dry hacking cough. That's how I describe it. I asked him how he would describe it. His throat is so sore and raw he just shook his head.

He is 10 days post rads. He had been coughing a lot during the day coughing up the mucous. He is still doing that but not quite as much. This new cough only seems to happen when he lies down. He just tried to nap on the couch and started coughing within a few minutes.

He has never had the extremely dry mouth that many of you describe. It's about the only side effect he didn't get.

Any thought about what causes the dry cough and any suggestions to help? He is taking all nutrition and hydration via PEG tube.

Thanks

Deb

Comments

  • CajunEagle
    CajunEagle Member Posts: 408
    I suggest...
    having him lay on his back with his torso/head elevated. I had every kind of cough after treatment for about 2 1/2....3 weeks, and sleeping (or at least trying to sleep)this way was pretty much the only method I could come up with. The use of the electic drip pump was also great in keeping me hydrated and nourished during my sleep periods. Not sure what causes the dry cough, but it will end before long.

    Larry
  • CajunEagle
    CajunEagle Member Posts: 408
    double post stuff
  • Tim6003
    Tim6003 Member Posts: 1,514 Member

    double post stuff

    No doctor here ..but
    I'm sure it is treatment related (I know, a regular Sherlock aren't I) :)

    Try sleeping in a recliner. His "dry mouth, dry throat" may now be coming into play ...the "drippage" (made up word I like to us) of the mucous was AWFUL for me and lasted at least 2 months...so thick...and laying down made it worse. Try sleeping in the recliner if you have one.

    Many on here use products like "stoppers 4" or Xylimelts to help with moisture in the mouth ...

    I used Biotene mouthwash ...it did okay...

    Tell him the good news is it will end ...we are with you.

    Tim
  • Sam999
    Sam999 Member Posts: 319 Member
    Tim6003 said:

    No doctor here ..but
    I'm sure it is treatment related (I know, a regular Sherlock aren't I) :)

    Try sleeping in a recliner. His "dry mouth, dry throat" may now be coming into play ...the "drippage" (made up word I like to us) of the mucous was AWFUL for me and lasted at least 2 months...so thick...and laying down made it worse. Try sleeping in the recliner if you have one.

    Many on here use products like "stoppers 4" or Xylimelts to help with moisture in the mouth ...

    I used Biotene mouthwash ...it did okay...

    Tell him the good news is it will end ...we are with you.

    Tim

    I am almost 5 weeks post
    I am almost 5 weeks post rads and still have days where i cough a lot. Nothing helps except elevating head by propping up 4-5 pillows. My doc had asked me to try ativan but did not use it till last night when it got really bad. After i took ativan, it did seem to calm down the continuous coughing sensation. We can exactly relate how this feels. I describe it as someone sitting in my throat and putting sand one bit at a time!

    As time passes, days of this coughing will decrease. They seem to appear without nortice! And as all other problems, this shall go away with time as well.

    St night time i use biotene ora gel and that really helps keep the moisture in mouth. I use stoppers 4 as well. But gel is more long lasting. Xylimelts are good too but right now it is stinging my mouth so i cannot use them.

    Sam
  • CivilMatt
    CivilMatt Member Posts: 4,698 Member
    cough
    NoDuck,

    Those dry coughs almost control themselves. Once you start to cough or hack you are destined to continue for a moment. For me lately (18 weeks post) one little swallow of water while trying to eat something starts a cough. I have to learn to be more methodical when I eat.

    Are you getting any hydration by mouth? If you are able you have to keep drinking water and swallowing.

    Best,

    Matt